Kansas, 2020

Tornado in Kansas, May 23, 2020

May 23, 2020 · NWS GLD · 1 event in 1 county or zone

A brief landspout tornado occurred in Sherman County, Kansas on May 23rd, 2020. The tornado occurred for an estimated 3 minutes according to radar signatures and spotter accounts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A brief landspout tornado occurred in Sherman County, Kansas on May 23rd, 2020. The tornado occurred for an estimated 3 minutes according to radar signatures and spotter accounts. No damage was reported with this tornado. Storms quickly developed in the afternoon hours, but it wasn't until early evening when any type of severe weather was produced.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 23, 4:44 PM MST, 23 minutes earlier.

Area forecast discussion, May 23, 4:44 PM MST, 23 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
544 PM MDT Sat May 23 2020

.UPDATE...
Issued at 456 PM MDT Sat May 23 2020

Updated the forecast to include the Tornado watch this
afternoon/evening spanning the CO/KS border area and extending
northeast into far SW Nebraska. Increased PoPs a bit along and
ahead of the dryline where storms are starting to fire and towards
the direction of expected storm prorogation.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 200 PM MDT Sat May 23 2020

Dry line beginning to take shape over northeast Colorado with a
westerly wind component and dew points dropping into the 20s and
30s. The dry line is forecast to move eastward through late
afternoon and be the focus for isolated thunderstorms. If storms
develop, the environment will be favorable for supercells capable
of producing large hail, damaging winds and tornadoes. Isolated is
the key word here, as CAMs continue to suggest only one or two
cells developing. Cirrus is a little more persistent than
forecast, somewhat limiting instability, but latest RAP shows CIN
eroding by 21z. Unless thunderstorm coverage is more than
expected, will probably handle it with local warnings as opposed
to a watch per coordination with SPC. Further north in the
Nebraska panhandle, forcing will be stronger resulting in better
coverage, but that complex is now expected to remain north of the
local area, so will have no POPs after about 04z tonight. Cold
front will move through and just about clear the area by 12z.
Breezy northwest winds can be expected through the night behind
the front. Low temperatures will range from the upper 40s in
northeast Colorado behind the front to the lower 60s in Norton
and Graham counties ahead of it.

Sunday the area will be post frontal. There is a low chance that
the front will hang up/or be just near the far southeast part of
the area when thunderstorms develop on it around 21z. However,
think more likely the front will be clear of the area and not be a
factor. Instead will look west to the Front Range where large
complex of rain/isolated thunderstorms will develop as main upper
trough axis emerges. Those storms will move across the area Sunday
night. Main hazards will be wind during the evening hours
associated with any cold pools/bowing structures, as well as heavy
rain, especially after midnight. Global models suggesting some
areas will receive 1 to 1.5 inches Sunday night. High temperatures
Sunday afternoon will range from the upper 60s to upper 70s and
lows Sunday night in the middle 40s to lower 50s.

Upper trough will be slow to move out on Monday. It will be cloudy
and cool with lingering rain/showers likely. Not expecting severe
storms due to lack of instability. High temperatures will be in
the 60s, and may be a bit too warm with clouds all day. Coolest
guidance is in the upper 50s to lower 60s which may be in the
right direction. Precipitation will end west to east Monday night
as upper trough finally starts to move out. Low temperatures will
be in the 40s.

A few showers may linger into Tuesday in far eastern areas,
Norton to Hill City, but otherwise dry and warmer with high
temperatures in the 70s and light winds. Temperatures will dip
back into the 40s for Tuesday night.

.LONG TERM...(Wednesday through Saturday)
Issued at 216 PM MDT Sat May 23 2020

A 500mb closed low retrogrades across the southern Plains slowly
Wednesday through Saturday and weakens as ridging pushes into the
central U.S. At the surface, high pressure sits over the central
Plains. A cold front stalls over the northern Plains by Saturday.
The extended forecast period is dry but at this time, no elevated
fire weather concerns. High temperatures will range from the upper
70s to mid-80s and lows will be in the 50s. Skies will be mostly
sunny to partly cloudy throughout the extended forecast period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 507 PM MDT Sat May 23 2020

VFR conditions are expected at GLD through the 00Z TAF period.
Southeast winds overnight will turn north after 11Z with he
passage of a cold front. North winds will increase and become
gusty after 17Z. Scattered thunderstorms are expected after 21Z.

MCK will remain VFR through the 00Z TAF period. Southeast winds
tonight will turn northerly early Sunday after 08Z with the
passage of a cold front. Between 04Z-10Z, LLWS is expected with
winds at 1kft AGL of 35kts out of the southeast turning to the
southwest after 08Z. By 10Z, LLWS will diminish as winds turn
north and increase. Scattered thunderstorms are expected after
21Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 8 PM MDT this evening for KSZ027-041.

CO...Red Flag Warning until 8 PM MDT this evening for COZ252>254.

NE...NONE.
&&

UPDATE...LOCKHART
SHORT TERM...024
LONG TERM...NEWMAN
AVIATION...LOCKHART
Hazardous weather outlook, May 23, 4:03 PM MST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
503 PM MDT Sat May 23 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
503 PM MDT Sat May 23 2020 /603 PM CDT Sat May 23 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

Isolated thunderstorms, some possibly severe with large hail,
damaging winds, and brief tornadoes will develop in the vicinity of
the Kansas and Colorado border area and move northeastward through
about 10 PM MDT tonight.

A Red Flag Warning is in effect Saturday afternoon and evening for
all of far eastern Colorado as well as Wallace and Greeley counties
in Kansas. Any fires that start will spread rapidly due to low
relative humidity and gusty south winds.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

There is a Marginal Risk of severe thunderstorms Sunday afternoon
and evening, mainly south of the Nebraska border. A Slight Risk of
severe thunderstorms exists south of a line from Cheyenne Wells to
Hill City. Large hail, damaging winds, and locally heavy rainfall
will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, May 23, 4:54 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
554 PM MDT Sat May 23 2020

KSZ001-013-240015-
Sherman KS-Cheyenne KS-
554 PM MDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHEYENNE AND
NORTHWESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 615 PM
MDT/715 PM CDT/...

At 553 PM MDT/653 PM CDT/, Doppler radar was tracking a strong
thunderstorm 11 miles north of Ruleton, moving northeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southern Cheyenne
and northwestern Sherman Counties in northwestern Kansas.

A Tornado Watch remains in effect until 1000 PM MDT/1100 PM CDT/ for
east central Colorado...and northwestern Kansas.

LAT...LON 3952 10176 3941 10199 3945 10205 3947 10205
      3964 10194
TIME...MOT...LOC 2353Z 218DEG 25KT 3949 10196

The radar

The Goodland radar (KGLD), 19 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Sherman

When
May 23, 5:07 PM MST to 5:10 PM MST
Where
Sherman County, 7.58 mi ENE of Kanorado Arpt to 8.69 mi ENE of Kanorado Arpt
Rating
EFU
Path length
1.11 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
39.449, -101.893

Brief landspout tornado. Exact times and distance estimated by radar.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyThe tornado archive for Kansas, 2020Warnings in Kansas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897372.